Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 253, NWS Dodge City, KS

June 20, 2008Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2008, 3:46 PM CDT for Finney County, Gray County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2008, 3:46 PM CDT (20:46 UTC)
Expired
Jun 20, 2008, 4:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:53 PM CDTTSTM WND GST 60Garden City, KSTHIS WAS FROM THE KSN WEATHERLAB AT BERNADINE SITTS INTERMEDIATE SCHOOL.
Jun 20, 4:00 PM CDTHAIL 0.752 Ese Garden City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 202045
SVRDDC
KSC055-069-202130-
/O.NEW.KDDC.SV.W.0253.080620T2046Z-080620T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  WEST CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 430 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF GARDEN CITY...MOVING SOUTHEAST
  AT 31 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY...
  PIERCEVILLE...
  RURAL RESIDENCES OF WESTERN FINNEY AND WESTERN GRAY COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3774 10052 3774 10088 3808 10098 3816 10077
TIME...MOT...LOC 2046Z 335DEG 27KT 3803 10082

$$

GERARD
2 follow-up statements
000 
WWUS53 KDDC 202113
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
412 PM CDT FRI JUN 20 2008

KSC055-069-202130-
/O.CON.KDDC.SV.W.0253.000000T0000Z-080620T2130Z/
FINNEY KS-GRAY KS-
412 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WEST CENTRAL GRAY AND SOUTH CENTRAL FINNEY COUNTIES...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF PIERCEVILLE...MOVING
SOUTHEAST AT 31 MPH.

AT 353 PM...A 60 MPH WIND GUST WAS REPORTED BY A KSN WEATHERLAB 
STATION IN GARDEN CITY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3774 10052 3774 10088 3797 10092 3805 10072
TIME...MOT...LOC 2112Z 335DEG 27KT 3785 10072

$$

GERARD
000 
WWUS53 KDDC 202131
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT FRI JUN 20 2008

KSC055-069-202141-
/O.EXP.KDDC.SV.W.0253.000000T0000Z-080620T2130Z/
FINNEY KS-GRAY KS-
431 PM CDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAY AND SOUTH
CENTRAL FINNEY COUNTIES EXPIRES AT 430 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHERN FINNEY AND WESTERN GRAY
COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3774 10052 3774 10088 3797 10092 3805 10072
TIME...MOT...LOC 2113Z 346DEG 11KT 3784 10072

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:27 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 20, 2:27 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT FRI JUN 20 2008

.DISCUSSION...

DAYS 1-2...

WESTERN KANSAS WAS LOCATED AT THE NOSE OF ANOTHER JET STREAK THIS
AFTERNOON. THE EXIT REGION OF THIS JET INTERSECTED A COLD FRONT
OVER NORTHWEST KANSAS. CAPPING CONTINUES TO BE VERY WEAK AND
STORMS WERE ALREADY DEVELOPING JUST AFTER NOON TODAY IN NORTHEAST
COLORADO. THE MID LEVEL FLOW IS MORE NORTHWESTERLY TODAY THAN ON
PREVIOUS DAYS, SO THE STORMS WILL TEND TO PROPAGATE SOUTHWARD. IT
APPEARS THAT THE EASTERN EDGE OF THE STORMS WILL BE AROUND DODGE
CITY. THE BEST CHANCE OF STORMS WILL BE WEST OF A LINE FROM
MEADE TO WAKEENEY THIS AFTERNOON AND EVENING. SFC BASED CAPES WERE
LOWER TODAY. THIS IS FAIRLY TYPICAL SINCE LEE TROUGHING TENDS TO
BE WEAKER WHEN THE FLOW IS MORE PARALLEL TO THE CENTRAL AND
NORTHERN ROCKIES. SFC WINDS TEND TO BE WEAKER AND DEWPOINTS LOWER.
HENCE, SBCAPE AND SHEAR ARE TYPICALLY LOWER. THE HIGHEST CAPE TENDS
TO BE CLOSER TO THE ROCKIES WHEN MOISTURE IS MARGINAL OWING TO
ELEVATED HEATING. IN ADDITION, WHEN THE FLOW IS MORE MERIDIONAL,
CAPPING TENDS TO BE WEAKER. THUS STORM CLUSTERS TEND TO MOVE SOUTH
AND STABILIZE THE BOUNDARY LAYER DEEP INTO THE SOUTHERN PLAINS.
AND WITH WEAK LEE TROUGHING, IT IS MORE DIFFICULT TO BRING RICH
MOISTURE BACK NORTHWARD.

THE MID TO UPPER FLOW PATTERN WILL AMPLIFY EVEN MORE BY SATURDAY.
ALSO, TONIGHTS MCS WILL STABILIZE THE BOUNDARY LAYER EVEN FURTHER.
SOME AIRMASS RECOVERY IS EXPECTED ACROSS THE HIGHER TERRAIN IN
COLORADO. A FEW STORMS COULD DRIFT OFF THE ELEVATED TERRAIN
SATURDAY EVENING AND WEAKEN. CHANCES FOR STORMS ARE NOT VERY HIGH
IN SW KS BUT THE BEST CHANCES WILL BE IN OUR FAR WEST/NW.

SUNDAY LOOKS FAIRLY QUIET AS THE UPPER FLOW WILL REMAIN FAIRLY
MERIDIONAL.

DAYS 3-7...

THE MEDIUM RANGE GFS AND ECMWF AS WELL AS THE CANADIAN MODELS SHOW A
CONTINUATION OF A MEAN POSITION OF THE UPPER LEVEL RIDGE OVER THE
SOUTHWEST AND ROCKIES THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK.
THIS WILL KEEP NORTHWEST FLOW PERSISTENT OVER THE CENTRAL HIGH
PLAINS WHICH WILL BE FAVORABLE FOR CONTINUED CHANCES FOR AFTERNOON
AND EVENING THUNDERSTORMS. ON SUNDAY EVENING THE MODELS INDICATE A
SURFACE BOUNDARY EXTENDING ACROSS NORTHERN AND EASTERN SECTIONS OF
THE CWA. WITH SOME MODEST INSTABILITY AND SHEAR THINK THAT THERE
WILL BE A BETTER CHANCE FOR THUNDERSTORMS IN THAT AREA...AT LEAST
INITIALLY...AND HAVE RAISED POPS INTO THE CHANCE CATEGORY. THE
CHANCE POPS ON MONDAY AFTERNOON AND NIGHT STILL LOOK REASONABLE
GIVEN THE SHORTWAVE TROUGH THE MODELS SHOW TRACKING THROUGH THE
UPPER RIDGE.

AFTER THE MIDDLE PART OF THE WEEK AND ESPECIALLY TOWARD NEXT WEEKEND
THE GFS IS HINTING THAT THE UPPER RIDGE WILL BUILD EASTWARD INTO THE
CENTRAL CONUS.  THE GFS ENSEMBLE MEANS ARE ALSO INDICATING THIS
TREND BUT THE ECMWF AND CANADIAN TEND TO KEEP THE RIDGE AXIS FARTHER
WEST. OBVIOUSLY A LITTLE MORE UNCERTAINTY THAT FAR OUT GIVEN THE
MODEL DIFFERENCES.  WILL MAINTAIN SOME LOW POPS THROUGH THE WEEKEND.

.AVIATION...

SCATTERED THUNDERSTORMS WILL MIGRATE SOUTHEAST ACROSS WESTERN KANSAS
THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE SEVERE WITH
LARGE HAIL AND 60 KNOT WIND GUSTS.  THE STORMS SHOULD BE MOVING
THROUGH THE KGCK/KDDC TAF SITES AROUND 20Z-23Z. OTHER STORMS COULD
AFFECT THE KHYS TAF SITE AFTER 23Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  64  93 /  30   0   0   0
GCK  60  86  62  94 /  50   0   0   0
EHA  60  85  61  95 /  60  20   0   0
LBL  61  86  63  94 /  60   0   0   0
HYS  61  87  63  93 /  30   0   0   0
P28  64  87  67  92 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/02
Hazardous weather outlook, Jun 20, 4:29 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
429 AM CDT FRI JUN 20 2008

KSZ030-031-043>046-061>066-074>081-084>090-210930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
429 AM CDT FRI JUN 20 2008 /329 AM MDT FRI JUN 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER THE HIGH PLAINS
THIS AFTERNOON...MOVING SOUTHEASTWARD INTO WESTERN KANSAS. WITH
INSTABILITY AND GOOD SHEAR...SOME OF THE STORMS COULD BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE.  THE STORMS
WILL MERGE INTO A COMPLEX AND MOVE SOUTHWARD INTO OKLAHOMA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY WEST OF HIGHWAY 83
SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE INTO NEXT WEEK...WITH THE PRIMARY CONCERN FOR SEVERE
WEATHER ON MONDAY AFTERNOON AND EVENING. STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED MAINLY WEST OF A LIBERAL
TO SCOTT CITY LINE AFTER 3 PM CDT THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Local storm report, Jun 20, 2:28 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
228 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             15 NW SCOTT CITY        38.63N 101.10W
06/20/2008  E1.75 INCH       SCOTT              KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 20, 3:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             13 SSW SCOTT CITY       38.31N 101.00W
06/20/2008  E1.25 INCH       SCOTT              KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 20, 3:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             6 SW SHALLOW WATER      38.30N 100.99W
06/20/2008  E0.75 INCH       SCOTT              KS   TRAINED SPOTTER

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:16 PM CDTSevere Thunderstorm WarningDDCScott44 min
Jun 20, 2:59 PM CDTSevere Thunderstorm WarningDDCFinney, Scott46 min
Jun 20, 3:44 PM CDTSevere Thunderstorm WarningDDCHamilton46 min
Jun 20, 4:33 PM CDTSpecial Weather StatementDDCGray57 min
Jun 20, 4:35 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny40 min
Jun 20, 5:03 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton42 min
Jun 20, 5:46 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens59 min
Jun 20, 6:10 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Seward, Stanton, Stevens65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.